The Japanese scientists presented a case report of new-onset Graves’ disease after COVID-19 mRNA vaccination, with the presence of autoantibodies one year after the vaccination.
Graves’ disease is a disorder caused by autoantibodies against the thyroid-stimulating hormone receptor (TRAb) on the thyroid. Unlike most autoantibodies, which are inhibitory, this one is stimulatory, and results in excessive synthesis and the secretion of T4 and T3.
After the mRNA COVID-19 vaccination, adverse effects have been reported, including cardiovascular diseases such as acute coronary syndrome and myocarditis, and hyperthyroidism, including Graves’ disease, Graves’ orbitopathy, subacute thyroiditis, and silent thyroiditis.
Graves’ disease following COVID-19 vaccination is an autoimmune disorder explained by an autoimmune/inflammatory syndrome induced by adjuvants (ASIA) and cross-reactivity between thyroid tissue including thyroid peroxidase and the SARS-COV2 spike protein.
About the case
A 45-year-old man was admitted to the emergency department with chest discomfort and suspected post-vaccination myocarditis. One week before symptom onset he received the second mRNA COVID-19 vaccine (Moderna). However, the patient showed no signs of myocarditis. The electrocardiogram showed a sinus tachycardia of 116 beats per minute without ST–T segment changes. A blood examination and a transthoracic echocardiogram showed no evidence of myocarditis. He did have no allergies or a family history of autoimmune disease, including thyroid disease. Two years earlier, blood tests showed normal thyroid function.
The case was followed for one year after the vaccination. Two weeks after discharge, he returned to the hospital complaining of palpitations, hand tremors, and weight loss. Graves’ disease was diagnosed based on measurements of high free triiodothyronine (FT3) (27.5 pg/ml), high free thyroxine (FT4) (6.42 ng/DL), low TSH (<0.01 IU/ml), and high TRAb (17.5 IU/L) levels. A thyroid echography showed diffuse swelling of the thyroid gland and an internal hypoechoic image suggestive of a diffuse goiter consistent with Graves’ disease. The patient was treated with thiamazole, and the patient’s FT4 levels normalized after 30 days. The patient’s symptoms and heart rate also became normal. Four months after treatment, TRAb level increased from 17.5 to 30.9 IU/L despite adequate thyroid function control.
The dosages of thiamazole and bisoprolol were reduced after one year. FT4 was stable, and TRAb decreased from 17.5 to 6.3 IU/L (the peak level was 30.9 IU/L after four months). However, it did not become negative and thiamazole has continued.
The authors also explored the possible causes of autoimmunity in Graves’ disease after mRNA COVID-19 vaccination. The mRNA vaccine contains adjuvants such as lipid nanoparticles, which produce inflammatory cytokines such as interleukin (IL) -1 and IL-6, which can trigger autoimmune/inflammatory syndrome induced by adjuvants.
Also, thyroid tissue expresses angiotensin-converting enzyme 2 (ACE2) receptors. The spike protein produced by the mRNA vaccine binds to ACE2 and induces ACE2 downregulation, which causes a release of IL-1 and IL-6. IL-1 and IL-6 may cause autoimmune disease by activating T helper 17 cells, and suppressing regulatory T cells.
The cross-reactivity theory explains another cause of autoimmunity. Thyroid peroxidase and the SARS-CoV-2 spike protein have amino acid sequence homology (molecular mimicry). The cross-reactivity between the thyroid tissue and the spike protein produced by the mRNA vaccine may produce antibodies against the thyroid antigen.
In addition, the authors suggested a relationship between age-associated B cells and autoimmunity after mRNA vaccination. Age-associated B cells expand continuously with age and induce IL-4/IL-10 secretion and Th17 induction, that are associated with autoimmune diseases. It is possible that age-associated B cells, activated with the vaccine, may be involved in autoimmunity.
The authors recommended evaluating FT4 and TSH in addition to troponin in the case of chest discomfort after the COVID-19 vaccination to rule out the possibility of thyroid disease. Even though Graves’ disease is more common in women, post-vaccine Graves’ disease has been reported in males without a history of autoimmune disease (as in the present case) and requires caution.
This article was published in Vaccines.
Nakamura, F, et al. Graves’ Disease after mRNA COVID-19 Vaccination, with the Presence of Autoimmune Antibodies Even One Year Later. Vaccines 2023, 11, 934. (Open Access) https://doi.org/10.3390/vaccines11050934